Alert archive / New York / Coastal Flood Statements in 2016
Coastal Flood Statement 29, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Oct 17, 2016, 3:37 PM EDT for Nassau County, Queens County, New York. It took effect at Oct 18, 2016, 9:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2016, 3:37 PM EDT (19:37 UTC)
- In effect from
- Oct 18, 2016, 9:00 AM EDT
- Expired
- Oct 18, 2016, 1:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS New York, NY
Counties Nassau County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
118 WHUS41 KOKX 171937 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 337 PM EDT MON OCT 17 2016 ...LOCALIZED MINOR COASTAL FLOODING TUESDAY MORNING... NYZ178-179-181000- /O.NEW.KOKX.CF.S.0029.161018T1300Z-161018T1500Z/ SOUTHERN QUEENS-SOUTHERN NASSAU- 337 PM EDT MON OCT 17 2016 ...LOCALIZED MINOR COASTAL FLOODING TUESDAY MORNING... * LOCATIONS...SOUTH SHORE OF QUEENS AND NASSAU COUNTIES. * TIDAL DEPARTURES...1/2 TO 1 1/2 FT ABOVE ASTRONOMICAL TIDE LEVELS. * TIMING...9AM TO 11AM TUESDAY MORNING DURING TIMES OF HIGH TIDE. * IMPACTS...BRIEF LOCALIZED MINOR COASTAL FLOODING OF THE MOST VULNERABLE SHORE ROADS AND/OR ADJACENT PROPERTIES. $$
2 follow-up statements
676 WHUS41 KOKX 180743 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 343 AM EDT TUE OCT 18 2016 ...LOCALIZED MINOR COASTAL FLOODING THIS MORNING... CTZ009-181900- /O.NEW.KOKX.CF.S.0030.161018T1600Z-161018T1900Z/ SOUTHERN FAIRFIELD- 343 AM EDT TUE OCT 18 2016 * LOCATIONS...COASTAL FAIRFIELD. * TIDAL DEPARTURES...UP TO 1/2 FT ABOVE ASTRONOMICAL TIDE LEVELS. * TIMING...DURING TIMES OF HIGH TIDE BETWEEN NOON TO 3 PM. * IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE SHORE ROADS AND/OR ADJACENT PROPERTIES. $$ NYZ178-179-181700- /O.EXT.KOKX.CF.S.0029.161018T1300Z-161018T1700Z/ SOUTHERN QUEENS-SOUTHERN NASSAU- 343 AM EDT TUE OCT 18 2016 * LOCATIONS...SOUTH SHORE OF QUEENS AND NASSAU COUNTIES. * TIDAL DEPARTURES...1/2 TO 1 1/2 FT ABOVE ASTRONOMICAL TIDE LEVELS. * TIMING...DURING TIMES OF HIGH TIDE BETWEEN 9 AM TO 11 AM FOR SOUTHERN QUEENS...AND 9 AM TO 1 PM FOR SOUTHERN NASSAU. * IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE SHORE ROADS AND/OR ADJACENT PROPERTIES. $$
974 WHUS41 KOKX 181646 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1246 PM EDT TUE OCT 18 2016 NYZ178-179-181800- /O.EXP.KOKX.CF.S.0029.000000T0000Z-161018T1700Z/ SOUTHERN QUEENS-SOUTHERN NASSAU- 1246 PM EDT TUE OCT 18 2016 HIGH TIDE HAS PAST AND THE MINOR FLOODING THAT OCCURRED EARLIER THIS MORNING HAS RECEDED. TIDES WILL NOT REACH MINOR FLOOD LEVELS WITH THIS EVENING'S HIGH TIDE AND ARE EXPECTED TO REMAIN BELOW MINOR FLOOD LEVELS ON WEDNESDAY. $$ CTZ009-181900- /O.CON.KOKX.CF.S.0030.000000T0000Z-161018T1900Z/ SOUTHERN FAIRFIELD- 1246 PM EDT TUE OCT 18 2016 * LOCATIONS...COASTAL FAIRFIELD. * TIDAL DEPARTURES...UP TO 1/2 FT ABOVE ASTRONOMICAL TIDE LEVELS. * TIMING...DURING TIMES OF HIGH TIDE THROUGH 3 PM. * IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE SHORE ROADS AND/OR ADJACENT PROPERTIES. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 17, 1:51 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Oct 17, 1:51 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service New York NY
151 PM EDT Mon Oct 17 2016
.SYNOPSIS...
A stationary front remains north of the region this afternoon.
High pressure over the western Atlantic then regains control
Tuesday into Wednesday before a cold front moves into the area
Wednesday night, then lifts back as a warm front on Thursday. A
cold front approaches for Friday as low pressure lifts northward
through the western Atlantic.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level deck over eastern PA/NW NJ/Lower Hudson Valley advancing
east and will likely bring partly to mostly cloudy skies back into
the area this afternoon.
An isolated shower remains a possibility in the afternoon across
areas NW & N of NYC with weak shortwave lift and weak instability.
An unseasonably warm airmass should allow temps to rise into the
70s areawide...around 80 for NE NJ/nyc metro and surroundings.
These temps are about 10 to 15 degrees above seasonable...with
near record highs possible at KLGA and KISP. Seabreeze development
is likely.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Unseasonably warm airmass continues as region lies on nw edge of
southern upper ridging...with a continued warm sw flow around
Bermuda high pressure.
An isolated shower possible through this evening across Lower
Hudson Valley and Southern CT...with weak front to the north and
shortwave energy moving through. Otherwise dry conditions expected
through the period.
Mild tonight...with fog (locally dense) potential across rural areas
with a bit of radiational cooling in relatively moist airmass. Lows
generally in the upper 50s to lower 60...mid 60s in the NYC/NJ metro.
Mostly sunny (sun filtered by cirrus)...gusty and record warmth
on Tuesday. Temps well into the 70s along coast...and lower to mid
80s for NE NJ/NYC/Lower Hud/interior S CT...about 15 to 20 degrees
above seasonable. See climate sections for vulnerable temp
records.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
NWP models are in good agreement with the H5 flow across North
America through the period. However by Thu...the GFS becomes more
amplified with the flow thus leading to a slower frontal progression
at the sfc. The CMC resembles the faster EC...but will need to watch
the development of low pressure over the Caribbean the next few days
and how quickly it lifts northward as there is large variation
amongst the ensemble guidance with this. The one thing that has been
consistent with this developing low is that the trend has been
eastward. By the weekend...a split flow develops in the east in the
GFS...with just a broad trough in the EC.
Meanwhile at the surface...SW flow in the low levels will allow
for a fairly mild night Tue night with lows remaining above the 60
degree mark. We'll remain warm sectored on Wed as a weakening
cold front approaches. Have gone a few degrees above guidance for
highs...much of the area could reach 80 with several records in
danger of being broken. See climate section below for record high
temps. Have kept it dry with the fropa as available moisture
really decreases as the boundary tracks across the northeast. The
front then stalls over the area or just south of the area Wed
night and lifts back north as a warm front on Thu. Have maintained
schc PoPs for the first half of the day Thu...but there may just
end up being low clouds and/or fog. Cold front will be way back in
the Ohio Valley by Thu morning...so highs should be above normal
for a third day in the row...although probably not as warm as
Tue/Wed.
As mentioned above...the next thing that needs to be watched is
the disturbance in the Caribbean and how this moisture
potentially interacts with the upper trough/front moving through
the area at the end of the week.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A front boundary will remain north of the terminals today.
Southwest to south winds will remain less than 10 kt today. Winds
become light and variable winds once again tonight. Winds increase
Tuesday morning to around 8-10 kt from the southwest. Expect some
gusts into the middle and upper teens by mid to late morning.
Mainly VFR through the period. Fog will be possible late tonight
at SWF, KHPN, KBDR, KGON, and KISP.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Wind direction could end up closer to 180 true
this afternoon.
KLGA TAF Comments: Wind direction could end up closer to 200 true
this afternoon.
KEWR TAF Comments: High confidence in wind direction around
220-250 true through the afternoon.
KTEB TAF Comments: High confidence in wind direction around
220-250 true through the afternoon.
KHPN TAF Comments: No unscheduled amendments expected.
KISP TAF Comments: Wind direction could end up closer to 180 true
this afternoon.
.Outlook for 18Z Tuesday through Friday...
.Tuesday-Wednesday Night...VFR. SW winds g20-25 kt possible
Tuesday afternoon.
.Thursday-Friday...MVFR or lower possible in potential showers,
especially Thursday night into Friday.
.Saturday...Potential for MVFR or lower in Showers.
&&
.MARINE...
Seas on the eastern ocean waters have dropped below SCA with SW a
flow. Next chance for sca ocean seas appears to be late
Tuesday/Tuesday night with strengthening sw flow ahead of another
pre-frontal trough. SCA wind gust potential appears to be marginal
at best.
Moderate SW flow is expected to keep marginal winds and seas on the
ocean waters through Tue night before subsiding. Tranquil conds are
then expected until possibly Fri...when southerly swells may impact
the ocean waters.
&&
.HYDROLOGY...
Mainly dry conditions will continue through the middle of next week.
There is still some of uncertainty with precipitation amounts that
may occur with low pressure Friday and Friday night. There is even a
chance that a widespread significant rainfall doesn't even occur
during this period.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides will be running high through Tuesday as a
result of a recent full moon.
For Tuesday's late morning high tide cycle, astronomical high
tides will be trending downward from Monday's. SW flow is not
traditionally favorable for markedly increased surge as some
guidance is showing, nonetheless a residual anomaly will likely
result in another round of brief minor coastal flooding for the
south shore bays of Nassau/Queens, possibly the SW CT Coast.
&&
.CLIMATE...
Record high temperatures may be tied or broken on Today October 17th
thru Wednesday October 19. Here are the current records for these
days.
Today October 17
LaGuardia 80/1958
Islip 76/1996
Bridgeport 79/1958
Tuesday October 18
Bridgeport 75/1990
Central Park 82/1928
Islip 74/2006
Kennedy 77/1964
LaGuardia 79/2007
Newark 80/1964
Wednesday October 19
Bridgeport 81/1963
Central Park 83/1963
Islip 74/1998
Kennedy 75/1965
LaGuardia 80/1945
Newark 82/1945
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...24/NV
NEAR TERM...NV/DW
SHORT TERM...NV
LONG TERM...24
AVIATION...BC
MARINE...24/NV
HYDROLOGY...24/NV
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Oct 17, 3:49 AM EDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 349 AM EDT MON OCT 17 2016 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>075-078>081-176>179-180800- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON- WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX- WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 349 AM EDT MON OCT 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 10:46 PM EDT | Small Craft Advisory for Hazardous Seas | OKX | 11 hr |
Nearby
Coastal Flood Statements in New York, 2016Every coastal flood statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.